Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Columbia, SC

August 6, 2024Burke County, Georgia

NWS Columbia, SC issued this flash flood warning at Aug 6, 2024, 10:41 AM EDT for Burke County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2024, 10:41 AM EDT (14:41 UTC)
Expired
Aug 6, 2024, 1:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:07 PM EDTFLASH FLOOD6 Wsw Munnerlyn, GABurke County reported Herndon Rd was closed with water running over roadway 2 miles north of Byne Sunshine Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

526 
WGUS52 KCAE 061441
FFWCAE
GAC033-061745-
/O.NEW.KCAE.FF.W.0022.240806T1441Z-240806T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1041 AM EDT Tue Aug 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Southern Burke County in east central Georgia...

* Until 145 PM EDT.

* At 1041 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sardis, Midville, Burke County Airport, Alexander, Girard, Di-Lane 
  Wildlife Management Area, Rosier and Magruder. Clear Spring 
  Branch, Bull Branch and Seals Creek are likely to be most affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3291 8177 3295 8182 3295 8186 3292 8196
      3292 8208 3288 8212 3281 8215 3280 8221
      3283 8232 3294 8227 3297 8228 3314 8175
      3312 8170 3294 8171

FLASH FLOOD...RADAR INDICATED

$$

HC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 5:25 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 6, 5:25 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 AM EDT Tue Aug 6 2024

.SYNOPSIS...
Tropical Storm Debby will continue slowly crossing the region
through Thursday night then begin moving away from the area.
Confidence remains high for potential heavy rainfall and
flooding over the next several days. Drier air should finally
move into the region by the weekend leading to lowering rain
chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Heavy rain and flooding potential remain the highest concern
- Flood Watch remains in effect for portions of the SC Midlands
  and CSRA.
- Highest rainfall amounts through tonight will again be over
  along and south of I-20.

At 2 AM EDT, Tropical Storm Debby was about 25 miles W of
Brunswick, GA with max sustained winds of 45 mph, moving toward
the NE at 7 mph. The slow northeastward movement is expected to
continue through tonight with the storm center being offshore of
Savannah, GA.

Tropical Storm Debby continues to slowly move through
southeastern GA and will move offshore into the Atlantic later
today. As Debby moves offshore it will begin to slowly
strengthen while it slowly moves northeastward however the main
focus for the forecast area remains solidly on rainfall and
flooding. This will keep a moisture plume across the area
through the period with heavy rain expected at times, mainly
along and south of I-20. Currently on satellite imagery are two
convective bands pushing onshore with one in the Charleston area
and the other near Myrtle Beach. As these bands move further
onshore this morning expect rain intensity to increase over the
eastern Midlands and southern CSRA with locally heavy rain
possible. Through the afternoon expect the rain intensity to
continue slowly increasing as the moisture plume remains focused
on the SC Coast while Debby makes little progress
northeastward. The scenario will show little change tonight as
Debby continues inching northeastward while the moisture
continues streaming into the area. Rainfall totals today and
tonight will again have a tight gradient from west to east with
and inch or less in the far western Midlands and northern CSRA
to 1-3 inches in the central Midlands and CSRA and 4-6 inches in
the eastern Midlands. With the nearly saturated soils across
much of the central and eastern portions of the forecast area
and the expected rainfall WPC has kept the central Midlands and
CSRA in a moderate risk of excessive rainfall with the eastern
portions in a high risk. As such the flood watch remains in
effect and had been expanded to include Chesterfield County.

With the convective bands pushing onshore there is also the
potential for severe thunderstorms and possible tornadoes. The
area is under a SPC marginal risk of severe weather with a
slight risk along and east of I-95 with the main threat being an
isolated tornado. Winds also remain in focus however are not
expected to be impactful. Sustained winds in the along and south
of I-20 will generally be around 15 mph with gusts around 25 mph
and a few in the far eastern Midlands up to 30 mph with lower
speeds in the western Midlands and northern CSRA.

With the rain and overcast skies blanketing the area today and
tonight high temperatures in the upper 70s with lows tonight in
the lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Key Message(s):

- Potential for life threatening flash flooding continues
  Wednesday through Thursday
- Portions of the area are in a rare High Risk on both Wednesday
  and Thursday for excessive rainfall
- A Flood Watch is in effect through Thursday evening

Updates: There has been some subtle shifts in the track forecast for
Debby in the guidance over the couple of model suites; EC and some
of the hi-res members are now favoring a slightly further west track
but the GFS and HWRF solutions still remain the extreme outlier with
their westerly track. Generally, the forecast remains on track with
regardless through the short term period with only some slight
increases in precip along I-20.

Forecast and Impacts: Widespread heavy rainfall likely throughout
much of the short term period with life threatening flash flooding
possible in portions of the eastern half of our forecast area. The
combination of deep tropical moisture of PWAT's over 2.5" and
an extremely slow moving system will yield rainfall totals of
generally 3-5" from Wednesday morning through Thursday in the
central Midlands, and 4-6" with locally near 12" probable in the
eastern Midlands; the EC and some hi-res guidance develop an
extremely strong moisture convergence boundary directly over
the Midlands early Thursday with PWAT's climbing to over 3".
While this will likely not come to fruition exactly, this
highlights the high end potential generally between I-95 and
I-20. From a timing perspective, we may see a bit of lull early
Wednesday as Debby reaches its furthest point offshore, before
rain coverage and intensity ramps back up in the afternoon. It
appears that the heaviest precip will likely fall early Thursday
into Thursday afternoon. WPC has continued their high risk
across the eastern half of the area on both Wednesday and
Thursday, with moderate risk extending further west into the
Midlands. It be should be noted the rarity of such a situation
with portions of our in area in Moderate and High Risks for
three consecutive days. While life threatening flash flooding
across the I-20, and especially the I-95 corridor is the primary
threat, will we have low end tornado threat throughout much of
Thursday across the eastern and half of the forecast area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Message(s):

- Debby will lift north on Friday with steadily improving
  conditions, but river flooding will remain an issue in the
  eastern Midlands.

As is typical behind an exiting tropical system, drier air with
PWAT's below average will wrap in behind Debby by Friday and
especially into Saturday. The exact timing is still somewhat
unclear as to when exactly Debby will accelerate north, but
even the slowest model solutions pull it north by Friday
afternoon. Otherwise, fairly calm and near average weather
expected as we move into next week.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Restrictions expected to dominate the period.

Tropical Storm Debby continues to slowly move through
southeastern GA and will move into the Atlantic today. This
will keep a plume of moisture focused on the area with
rain...heavy at times...over the terminals. This will keep cigs
mainly IFR with MVFR vsbys through the period. Winds through the
period will be northeasterly to easterly with sustained speeds
around 15 knots and gusts around 25 knots.

EXTENDED AVIATION OUTLOOK...Low ceilings, reduced visibility and
rain, heavy at times, are expected to continue through at least
Thursday. Gusty winds may be possible through Wednesday night
as Debby moves through the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Thursday evening for SCZ022-027>031-035-
     037-038-041-135>137.
GA...Flood Watch through Thursday evening for GAZ063>065-077.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:34 AM EDTAreal Flood AdvisoryCAEBurke4 hr
Aug 6, 7:13 AM EDTFlash Flood WarningCAEBurke5 hr
Aug 6, 6:54 PM EDTFlash Flood WarningCAEBurke, Richmond6 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.